Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Nashville, TN

February 6, 20087 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 6, 2008, 3:38 AM CST for 7 counties in Tennessee. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 3:38 AM CST (09:38 UTC)
Expired
Feb 6, 2008, 4:15 AM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Coffee County, TN, DeKalb County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN, Warren County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 3:50 AM CSTTSTM WND DMGWoodbury, TNTREES DOWN
Feb 6, 4:00 AM CSTTSTM WND DMGSmithville, TNTREES DOWN
Feb 6, 4:03 AM CSTTSTM WND DMG10 Nw Manchester, TNTREES DOWN
Feb 6, 4:13 AM CSTTSTM WND DMGCookeville, TNSEVERAL TREES DOWN, SOME WITH POWER LINES, TREES ON HOUSES IN 4 LOCATIONS, BUSINESS SIGN DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
1.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 060938
SVROHX
TNC015-031-041-087-133-141-177-061015-
/O.NEW.KOHX.SV.W.0031.080206T0938Z-080206T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
338 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANNON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF WOODBURY...
  COFFEE COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF MANCHESTER...
  DEKALB COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF SMITHVILLE...
  SOUTHEASTERN JACKSON COUNTY IN TENNESSEE...
  OVERTON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...
  WESTERN PUTNAM COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF COOKEVILLE...
  WESTERN WARREN COUNTY IN TENNESSEE...

* UNTIL 415 AM CST

* AT 333 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LIVINGSTON
  TO 6 MILES NORTHWEST OF SMITHVILLE TO WOODBURY TO 9 MILES SOUTHWEST
  OF TULLAHOMA...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
  LIVINGSTON TO 6 MILES NORTHWEST OF SMITHVILLE TO WOODBURY TO
  LYNCHBURG...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANCHESTER AND LIVINGSTON BY 345 AM CST...
  COOKEVILLE AND ALGOOD BY 350 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3642 8514 3608 8552 3601 8563 3580 8573
      3533 8600 3534 8626 3541 8628 3545 8623
      3559 8623 3602 8596 3651 8542 3650 8518
TIME...MOT...LOC 0938Z 272DEG 46KT 3643 8536 3601 8583
          3580 8597 3530 8628

$$

04
1 follow-up statement
000 
WWUS54 KOHX 060959
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 AM CST WED FEB 6 2008

TNC015-031-041-087-133-141-177-061015-
/O.CON.KOHX.SV.W.0031.000000T0000Z-080206T1015Z/
WARREN TN-CANNON TN-DEKALB TN-PUTNAM TN-JACKSON TN-OVERTON TN-
COFFEE TN-
358 AM CST WED FEB 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CST
FOR COFFEE...OVERTON...SOUTHEASTERN JACKSON...WESTERN PUTNAM...
DEKALB...CANNON AND WESTERN WARREN COUNTIES...

AT 354 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LIVINGSTON TO 7 MILES
NORTHEAST OF SMITHVILLE TO 7 MILES NORTH OF CENTERTOWN TO 
TULLAHOMA...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MAINLY RURAL AREAS THROUGH 415 AM CST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING 
FOR MIDDLE TENNESSEE.

LAT...LON 3642 8514 3608 8552 3601 8563 3580 8573
      3533 8600 3534 8626 3541 8628 3545 8623
      3559 8623 3602 8596 3651 8542 3650 8518
TIME...MOT...LOC 0958Z 265DEG 41KT 3645 8521 3603 8568
          3583 8582 3533 8613

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 1:52 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 6, 1:52 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
152 AM CST WED FEB 6 2008

.DISCUSSION...
SEVERE WEATHER EVENT EARLY THIS MORNING. SGFNT INSTABILITY...
STRONG 0-3 KM SHEAR...STRONG COLD FRONT PROVIDING ADDITIONAL LIFT.
COLD FRONT HAS PASSED MEMPHIS...INSTABILITY LINE IS WELL AHEAD OF
THE FRONT. COLD FRONT WILL LIKELY PASS BNA AROUND 7-8 AM AND
AROUND NOON FOR CSV. RAIN TAPERING OFF THIS AFTERNOON FROM THE
WEST.

TEMPS DROPPING BACK INTO THE 30S TO 50S RANGE AFTER FRONTAL PASSAGE.
WEAK H5 WAVE PASSES THROUGH THE OHIO VALLEY THU NGT BUT NO SGFNT
WX FOR THIS AREA EXPECTED. SLY FLOW RETURNS ON FRI AS ANOTHER COLD
FRONT APPROACHES THE MIDSTATE FRI EVE. THE ASSOCD UPPER LEVEL WAVE
DEEPENS THE GREAT LAKES TROUGH AND OPENS THE FLOOD GATES FOR PENT
UP COLD AIR IN WEST CNTRL CANADA. AS A RESULT...ARCTIC FRONT ROARS
SEWD THROOUGH THE OHIO VALLEY ON SAT PM AND THROUGH THE MIDSTATE
SAT EVE. FROM FRI MIDNIGHT TO SAT MIDNIGHT TEMPS IN THE BNDRY
LAYER DROPS ALMOST 30F.

AREA STARTS TO RECOVER TEMPERATURE-WISE AS SOUTH FLOW RETURNS ON
MON. BNDRY LAYER TEMPS MOVE INTO ABOVE ZERO TERRITORY LATE SUN NGT
AS A WEAK COLD FRONT APPROACHES FROM THE WEST. CHANCE OF RAIN RE-
ENTERS THE FCST MON NGT AS THE COLD FRONT DRAWS CLOSER.

TEMP AND POP GUIDANCE WAS IN DECENT AGREEMENT AND NO SGFNT
DEPARTURES PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  33  46  34 /  70   0  10  10
CLARKSVILLE    55  31  43  32 /  50  10  10  10
CROSSVILLE     61  31  42  29 /  80  10  10  10
COLUMBIA       60  32  46  33 /  60   0  10  10
LAWRENCEBURG   60  31  48  32 /  60   0  10  10
WAVERLY        55  31  44  32 /  50  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Feb 5, 5:10 AM CST, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...COR EXPIRATION TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
510 AM CST TUE FEB 5 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-061130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL
-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
506 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS IN WEST MIDDLE
TENNESSEE TONIGHT.

WARM MOIST AIR WILL BE IN PLACE AS A STRONG COLD FRONT MOVES INTO
MIDDLE TENNESSEE TONIGHT. THE ATMOSPHERE WILL BE SUFFICIENTLY
UNSTABLE FOR SEVERE WEATHER TO DEVELOP. STORMS WILL LIKELY PRODUCE
DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE
CUMBERLAND PLATEAU REGION WEDNESDAY MORNING...AS THE STRONG COLD
FRONT PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED THIS EVENING.

04

In the hours before

Local storm report, Feb 5, 11:24 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TORNADO          7 E GALLATIN            36.38N 86.33W
02/05/2008                   SUMNER             TN   NWS EMPLOYEE

            POST OFFICE DESTROYED IN CASTILLIAN SPRINGS

&&

21
Local storm report, Feb 5, 11:40 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TORNADO          7 E GALLATIN            36.38N 86.33W
02/05/2008                   SUMNER             TN   NWS EMPLOYEE

            *** 2 FATAL, 5 INJ *** IN BETH PAGE AND CASTALIAN SPRINGS
            AREA...NUMEROUS INJURIES...PEOPLE TRAPPED IN
            HOMES...PEOPLE MISSING. TWO FATALITIES THUS FAR.

&&

21
Local storm report, Feb 6, 12:11 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             DICKSON                 36.08N 87.38W
02/06/2008  E1.00 INCH       DICKSON            TN   AMATEUR RADIO

            LARGE HAIL IN DOWNTOWN DICKSON

&&

SHERRON
Local storm report, Feb 6, 12:32 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          7 S LINDEN              35.51N 87.84W
02/05/2008                   PERRY              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE SOUTHERN PART OF COUNTY

&&

21
Local storm report, Feb 6, 1:30 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TORNADO          5 NNW LAFAYETTE         36.59N 86.07W
02/05/2008                   MACON              TN   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED AND TRALIERS BLOWN OVER. NUMEROUS
            TREES DOWN ACROSS NW PORTIONS OF COUNTY.

&&

21
Local storm report, Feb 6, 1:34 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
134 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TORNADO          5 NW HARTSVILLE         36.44N 86.22W
02/05/2008                   TROUSDALE          TN   LAW ENFORCEMENT

            NEAR HWY 141...TRAILERS DESTROYED AND HOMES DAMAGED.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 7:30 PM CSTTornado WarningOHXBenton30 min
Feb 5, 7:39 PM CSTTornado WarningOHXPerry, Wayne36 min
Feb 5, 7:55 PM CSTTornado WarningOHXBenton, Houston, Humphreys, Stewart35 min
Feb 5, 8:10 PM CSTTornado WarningOHXHickman, Lewis, Perry, Wayne35 min
Feb 5, 8:29 PM CSTTornado WarningOHXHouston, Humphreys, Montgomery, Stewart31 min
Feb 5, 8:35 PM CSTTornado WarningOHXDickson, Hickman, Lewis, Maury, Williamson25 min
Feb 5, 8:42 PM CSTTornado WarningOHXBenton, Humphreys33 min
Feb 5, 8:57 PM CSTTornado WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson33 min
Feb 5, 9:17 PM CSTTornado WarningOHXCheatham, Davidson, Williamson28 min
Feb 5, 9:40 PM CSTTornado WarningOHXDavidson, Sumner, Wilson35 min
Feb 5, 10:06 PM CSTTornado WarningOHXMacon, Sumner, Trousdale39 min
Feb 5, 10:48 PM CSTTornado WarningOHXBenton27 min
Feb 5, 11:10 PM CSTTornado WarningOHXBenton, Houston, Humphreys35 min
Feb 5, 11:15 PM CSTTornado WarningOHXHumphreys, Perry30 min
Feb 5, 11:23 PM CSTSevere Thunderstorm WarningOHXStewart37 min
Feb 5, 11:40 PM CSTTornado WarningOHXHickman, Humphreys35 min
Feb 5, 11:56 PM CSTSevere Thunderstorm WarningOHXMontgomery34 min
Feb 6, 12:02 AM CSTTornado WarningOHXDickson28 min
Feb 6, 12:06 AM CSTTornado WarningOHXMontgomery24 min
Feb 6, 12:19 AM CSTTornado WarningOHXCheatham, Davidson26 min
Feb 6, 12:32 AM CSTTornado WarningOHXPerry, Wayne28 min
Feb 6, 12:47 AM CSTTornado WarningOHXDavidson21 min
Feb 6, 1:03 AM CSTTornado WarningOHXHickman, Lewis27 min
Feb 6, 1:05 AM CSTTornado WarningOHXSumner25 min
Feb 6, 1:21 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson24 min
Feb 6, 1:27 AM CSTTornado WarningOHXMaury, Williamson33 min
Feb 6, 1:32 AM CSTTornado WarningOHXSumner13 min
Feb 6, 1:53 AM CSTTornado WarningOHXDavidson, Williamson37 min
Feb 6, 1:59 AM CSTTornado WarningOHXBedford, Marshall, Rutherford31 min
Feb 6, 2:16 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury29 min
Feb 6, 2:47 AM CSTSevere Thunderstorm WarningOHXRutherford, Wilson28 min
Feb 6, 4:20 AM CSTSevere Thunderstorm WarningOHXOverton, Putnam25 min
Feb 6, 5:02 AM CSTSevere Thunderstorm WarningOHXGrundy28 min
Feb 6, 11:59 AM CSTLake Wind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.